South Dakota, 2020

Flash Flood in South Dakota, May 16, 2020

May 16, 2020 · NWS UNR · 1 event in 1 county or zone

Prolonged upslope rain showers with embedded thunderstorms dropped one to three inches of rain across northern Lawrence and southern Butte Counties. Runoff from the heavy rain, combined with saturated soils and locally steep terrain, led to flooding in southern Butte County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Prolonged upslope rain showers with embedded thunderstorms dropped one to three inches of rain across northern Lawrence and southern Butte Counties. Runoff from the heavy rain, combined with saturated soils and locally steep terrain, led to flooding in southern Butte County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 16, 10:29 AM MST, 46 minutes earlier.

Area forecast discussion, May 16, 10:29 AM MST, 46 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1129 AM MDT Sat May 16 2020

.DISCUSSION...(Today Through Friday)
Issued at 151 AM MDT Sat May 16 2020

Water vapor shows upper low over southeast MT with upper ridge
over the far western CONUS. Ejecting short wave resulting in
showers/isolated thunder over our eastern third of zones early
this morning. At the surface, low is centered over the NEB
panhandle with inverted trof extending northeast into
southwest/south central SD, coinciding well with the most
concentrated area of precip. Northeast upslope flow resulting in
developing fog especially along the northeastern foothills.

Will continue to monitor the development of fog early this
morning, which has the potential to be dense around the
northern/eastern foothills. Upper low advances slowly southeast
across western/central SD today. Morning showers/isolated thunder
will be most concentrated over central SD, but steep lapse rates
and relatively low MLCAPE will lead to widespread activity across
the majority of the area by this afternoon. Best chances for
thunder will generally be from around and to the south/east of
the Black Hills. Showers end by early evening over central SD,
with clearing and chilly conditions by Sunday morning with surface
ridge over western SD.

Upper low digging along the west coast will allow upper ridge to
become highly amplified as it builds through the Rockies into the
northern Plains Sunday and Monday. Result will be dry and much
warmer temps early next week, with highs into the 80s Monday and
especially Tuesday. Ridge shifts east late Tuesday with deep upper
trof evolving over the western CONUS. Precip chances will return
late Tuesday, and especially Wednesday, as negatively tilted trof
swings northeast into the northern plains. At this time, Wednesday
has the potential to be a fairly active severe weather day. The
pattern then looks to become drier by the tail end of the week as
main trof lifts to our north. After a very warm start to the week
with temps well above climo, slightly cooler temps expected by
late week with temps near to slightly above climo.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1115 AM MDT Sat May 16 2020

Widespread MVFR conditions in fog, low clouds, and showers will
continue this afternoon across much of the CWA, but conditions
will gradually improve to VFR towards evening for most of the
area. The exception will be south central SD, where precipitation
and fog will persist the night. A few isolated thunderstorms will
be possible this afternoon.

Although aforementioned improvement in conditions is expected this
evening for most places, light winds and plenty of moisture may
result in fog redevelopment for some locations, mainly the
southern and central parts of the western SD plains. Current
thinking is that fog will stay out of KRAP and KGCC, but those
areas may be on the edge of the fog.

Sunday morning, southeasterly winds will begin to increase,
especially across northeastern WY and northwestern SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...Pojorlie
Hazardous weather outlook, May 16, 10:33 AM MST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1133 AM MDT Sat May 16 2020

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1133 AM MDT Sat May 16 2020 /1233 PM CDT Sat May 16 2020/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

Scattered showers with isolated thunderstorms are expected
throughout the day before ending from west to east this evening.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

After drier conditions from late weekend through the start of
next week, an active pattern will bring additional chances for
thunderstorms beginning Tuesday afternoon, some of which could be
strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The Rapid City radar (KUDX), 91 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Butte

When
May 16, 11:15 AM MST to 1:15 PM MST
Where
Butte County, 1.38 mi S of Fruitdale to 3.26 mi S of Fruitdale
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
44.650, -103.700

Runoff from heavy rain flooded Crooked Oaks Road just south of Snoma Road. Gravel was washed off the road and the road was impassable for a couple of hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883001.